Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 35, NWS El Paso, TX

July 28, 2017Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 28, 2017, 3:30 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2017, 3:30 PM MDT (21:30 UTC)
Expired
Jul 28, 2017, 7:30 PM MDT
In force
4 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 146 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
782 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

886 
WGUS54 KEPZ 282130
FFWEPZ
NMC017-051-290130-
/O.NEW.KEPZ.FF.W.0035.170728T2130Z-170729T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
330 PM MDT FRI JUL 28 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  East central Grant County in south central New Mexico...
  West central Sierra County in north central New Mexico...

* Until 730 PM MDT

* At 328 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen near Emory Pass and the Iron Creek Campground. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hillsboro...
  San Juan...
  Sherman...
  Emory Pass...
  Kingston...
  and Iron Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3272 10783 3274 10792 3297 10783 3300 10773
      3294 10755 3284 10754 3285 10775

$$

GNL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:29 PM MDT, 1 minute earlier.

Area forecast discussion, Jul 28, 3:29 PM MDT, 1 minute before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
329 PM MDT Fri Jul 28 2017

.SYNOPSIS...
The Borderland should see a brief intermission from the heavy
rain and flooding of the recent pass. An upper high centered over
the southern Plains is bringing some drier air in aloft. However,
moisture near the surface will persist, allowing isolated
thunderstorms each day through Monday. By Tuesday and Wednesday,
the upper high moves back over Nevada, with the resultant north
flow bringing more moisture into the area. Expect Tuesday and
Wednesday to be more active again with thunderstorms and flash
flood potential.

&&

.DISCUSSION...
A rather quiet day today after several busy days. Upper high now
over north Texas and Oklahoma, with southeast flow over our CWA.
Drier air which began moving in yesterday is now fully in place
over the area. However, low level moisture has not been displaced,
with dewpoints still in the 50s. Initial convection today was
strictly orographic and even as of press time just a few cells
were beginning to form over the lowlands. GOES PW shows readings
of about 1.2 inches in the NM Bootheel, to .9 inches over the Sac
Mtns. Expect a brief ramp down of thunderstorm activity Saturday
through Monday. Upper high begins moving over to the Texas
Panhandle and then over New Mexico by Monday. This will keep dry
air aloft around and also provide some weak capping. Still expect
isolated thunderstorms each day, with best chances being north and
west of Las Cruces. Don't expect much in the way of flood
potential, except maybe in the far west, where PWs will remain
around 1.4 inches (compared to around 1.0 inch in the east).

Tuesday and Wednesday...Upper high over New Mexico begins
consolidating with upper high over Nevada, with this one then
becoming the dominant high. The resultant north flow will bring
down recycled moisture, with PWs climbing back to 1.3 to 1.5
inches. Weak backdoor front also moves in Tuesday night, for a
slight increase in low level moisture and possible focusing
mechanism. The moisture looks to be evenly distributed so POPs
going back into scattered/numerous area wide. With the higher PWs,
combined with slow storm speed, flood potential will also return.

Thursday and Friday...Recycled moisture finally begins thinning
out with persistent north flow. Expect to ramp back down to
isolated thunderstorm coverage. PWs fall to around 1.0 to 1.2
inches Thursday and from 0.8 to 1.0 inch on Friday. This should
limit convection to isolated and mostly over the mountains.

&&

.AVIATION...Valid 29/00Z-30/00Z...
Thanks to drier air moving into the area, VFR conditions will
prevail at all terminals thru the period. Expect P6SM FEW-SCT070-090
with a period of VCTS SCT070CB thru 06Z and again after 21Z. In
general winds will remain AOB 12 KTS.

&&

.FIRE WEATHER...
With the arrival of drier air over the eastern half of the area, the
overall coverage of wetting precip will be diminish through the
weekend. There will still be a few isolated to scattered storms each
afternoon, primarily over higher terrain and far western zones where
locally heavy rainfall and gusty outflow winds will remain possible.
An additional influx of moisture from the north will provide for
better coverage of wetting precip for several days next week. Temps
will be a a bit above normal this weekend and then a bit below
normal later next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  96  74  95 /  10   0  10   0
Sierra Blanca           69  94  70  93 /  10   0  10   0
Las Cruces              68  94  69  93 /  20   0  10   0
Alamogordo              68  95  70  95 /  10  10  10  10
Cloudcroft              49  71  51  72 /  10  10  10  20
Truth or Consequences   68  94  69  93 /  20  10  20  10
Silver City             60  88  61  86 /  30  30  30  20
Deming                  67  94  68  91 /  20   0  20  10
Lordsburg               67  91  67  89 /  30  20  40  20
West El Paso Metro      73  95  73  94 /  20   0  10   0
Dell City               71  97  71  96 /  10   0  10   0
Fort Hancock            73  96  75  95 /  10   0  10   0
Loma Linda              67  93  67  92 /  10   0  10   0
Fabens                  73  96  73  95 /  10   0  10   0
Santa Teresa            70  95  71  94 /  20   0  10   0
White Sands HQ          70  95  71  94 /  20   0  10   0
Jornada Range           68  96  69  94 /  20   0  10   0
Hatch                   68  96  69  95 /  20   0  20  10
Columbus                68  93  69  92 /  20   0  20  10
Orogrande               71  97  72  96 /  10   0  10   0
Mayhill                 55  83  55  83 /  10  10  10  20
Mescalero               55  83  56  83 /  10  10  10  20
Timberon                55  82  55  82 /  10  10  10  20
Winston                 58  88  59  86 /  30  30  30  20
Hillsboro               64  93  64  91 /  30  30  20  20
Spaceport               67  95  68  93 /  20  10  10  10
Lake Roberts            56  86  56  84 /  30  30  40  20
Hurley                  61  90  61  87 /  30  30  30  20
Cliff                   62  91  63  89 /  40  30  30  20
Mule Creek              63  90  63  88 /  40  30  50  20
Faywood                 62  91  63  89 /  30  30  30  20
Animas                  66  90  67  89 /  40  20  50  10
Hachita                 65  91  66  90 /  30  10  40  10
Antelope Wells          65  90  65  88 /  40  10  50  10
Cloverdale              63  87  62  85 /  50  20  60  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Hefner/Laney
Hazardous weather outlook, Jul 28, 1:25 PM MDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
125 PM MDT Fri Jul 28 2017

NMZ401>417-TXZ418>424-291930-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
125 PM MDT Fri Jul 28 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms, mainly until midnight. A few storms could
produce brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous thunderstorms Tuesday and Wednesday. Some
thunderstorms could produce heavy rainfall and local flooding.
Isolated thunderstorms the remainder of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:10 PM MDTSpecial Weather StatementEPZGrant50 min
Jul 27, 6:19 PM MDTFlash Flood WarningEPZGrant, Hidalgo4 hr
Jul 27, 7:43 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo3 hr
Jul 27, 8:00 PM MDTFlash Flood WarningEPZGrant, Hidalgo3 hr
Jul 28, 3:01 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Jul 28, 3:17 PM MDTFlash Flood WarningEPZGrant4 hr
Jul 28, 4:33 PM MDTSpecial Weather StatementEPZGrant57 min
Jul 28, 4:47 PM MDTAreal Flood AdvisoryEPZHidalgo3 hr

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.